Hi Guys, long time no talk. BP seems ok 124/75. But overly the last few months I've put on about 7 pounds-going to the gym, same diet, etc. Any thoughts on Diovan causing weight gain (without the HZT?). Thanks
I think that ALL BP meds that are effective over the long haul will cause weight gain if no other changes are made.
The logic is that high blood pressure takes extra calories to maintain; with the converse being that a pump needs less energy to pump against a low head of pressure.
Relax the heart's output and you have calories to spare (or to SPARE TIRE. )
The effect is probably the strongest with the drugs that additionally lower heart rate directly like beta blockers but many people show a lowered heart rate from ACEI and ARB classes also.
Thanks ZUZU-has anyone every done any studies on whether it is safe to increase cardio workout when on bp meds? Seems like it is taking more to get my heart rate up (and again, I am only on straight Diovan). What is the strategy? Should one simply train as if they did not have HBP (medicated, I guess I don't)?
As Lenin indicated almost all BP meds (some much more than others) often blunt your body's response to exercise by keeping the heart rate from increasing to a very high level. In that sense, you're burning less calories from exercise because you are unable to exercise quite as vigorously.
If you like the training regimen you have now, and don't necessarily want to count calories/ carbs, the way around this is to exercise for a longer duration of time!
You can get extra exercise at work by doing things like parking farther away from your building and walking, taking the stairs instead of the elevator, walking to other people's offices your building instead of phoning or emailing, taking a bit of an extra stroll when you go to the toilet, etc. It doesn't seem like much but all these little things do add up.